Hail, Campbell
- When
- July 13, 4:22 PM MST
- Where
- Campbell County, 12.91 mi WNW of Rockypoint
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.960, -105.350
A severe thunderstorm developed over far northern Campbell County, producing large hail west of Rockypoint.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over far northern Campbell County, producing large hail west of Rockypoint.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 4:19 PM MST, 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Fri Jul 13 2018 .DISCUSSION...(This Evening Through Friday) Issued at 212 PM MDT Fri Jul 13 2018 Weak shortwave ridge over the area with low level SE upslope flow. Theta-e ridge over eastern WY will support isolated TS this afternoon/evening there in addition to the northern BH. Low CAPE/weak shear should keep storms on the tame side with small hail and gusty winds possible with a few cells. Warmer conds expected Sat as the thermal ridge builds into the region. Capping will hold off convection until late afternoon and evening when the upper trough and associated cold front pushes into the region. Sufficient CAPE of 1-2 KJ/kg with increasing shear will support support a few strong to perhaps isolated severe storms Sat evening. Frontal boundary will push into the region Sat evening and provide the focus for shra/ts chances, esp post frontal Sat night into Sunday morning when a secondary upper impulse pushes into the region. CAA/clouds/and precip will hold temps down Sunday, with highs struggling out of the 60s in some locations around the Black Hills. Flow will then turn more NW early next week as the western CONUS ridge rebuilds, with enough lingering moisture in place to support shra/ts with any weak impulse. Most activity in this pattern will be widely scattered to isolated, with the best chances around and SE of the Black Hills. The upper ridge looks to shift east by mid week, with warmer/drier weather expected after. Look for seasonal temps in the period, with the coolest day on Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 518 PM MDT Fri Jul 13 2018 Isolated to scattered thunderstorms with local MVFR conditions will end by 03z over northeast WY/Black Hills. Additional storms with local MVFR conditions are possible over northeast WY/far western SD late Saturday afternoon. Otherwise, expect VFR conditions through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 1246 PM MDT Fri Jul 13 2018 SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074- WYZ071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 1246 PM MDT Fri Jul 13 2018 /146 PM CDT Fri Jul 13 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will move through the Northern Plains late Saturday afternoon and evening. A few strong storms will be possible with this front. Showers and thunderstorms will linger into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ054>058-141300- Northern Black Hills-Central Black Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- 1246 PM MDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight A few thunderstorms will be possible this afternoon and early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will move through the Northern Plains late Saturday afternoon and evening. A few strong storms will be possible with this front. Showers and thunderstorms will linger into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 344 PM MDT FRI JUL 13 2018 WYZ054-055-132230- Northern Campbell WY-Southern Campbell WY- 344 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 430 PM MDT... At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Gillette, moving east at 5 mph. Pea to dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain southwest of Gillette between Interstate 90 and Highway 50. This Includes Interstate 90 in Wyoming between Mile Markers 109 and 118. LAT...LON 4408 10578 4426 10581 4428 10562 4405 10558 TIME...MOT...LOC 2143Z 261DEG 5KT 4416 10572 Eagan
Special Weather Statement National Weather Service Rapid City SD 418 PM MDT FRI JUL 13 2018 WYZ054-056-132300- Northern Campbell WY-Western Crook WY- 418 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND WEST CENTRAL CROOK COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Weston, or 23 miles northeast of Gillette, moving east at 10 mph. Pea to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston. LAT...LON 4450 10540 4466 10536 4464 10504 4440 10509 TIME...MOT...LOC 2218Z 279DEG 11KT 4456 10524 Eagan
Special Weather Statement National Weather Service Rapid City SD 432 PM MDT FRI JUL 13 2018 WYZ054-132315- Northern Campbell WY- 432 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Echeta, or 24 miles northwest of Gillette, moving east at 10 mph. Pea to half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Echeta. LAT...LON 4451 10601 4455 10582 4433 10579 4435 10602 TIME...MOT...LOC 2232Z 263DEG 8KT 4442 10594 Eagan
Special Weather Statement National Weather Service Rapid City SD 439 PM MDT FRI JUL 13 2018 WYZ054-055-132330- Northern Campbell WY-Southern Campbell WY- 439 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 530 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Gillette, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Campbell County south of Gillette. LAT...LON 4406 10573 4420 10573 4421 10543 4401 10543 TIME...MOT...LOC 2238Z 269DEG 10KT 4412 10559 Eagan
Special Weather Statement National Weather Service Rapid City SD 508 PM MDT FRI JUL 13 2018 WYZ054-132345- Northern Campbell WY- 508 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY UNTIL 545 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Rockypoint, or 46 miles north of Gillette, moving east at 15 mph. Pea to half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain west of Highway 59. LAT...LON 4500 10551 4500 10521 4478 10531 4492 10555 TIME...MOT...LOC 2307Z 291DEG 14KT 4495 10540 Eagan
The Rapid City radar (KUDX), 220 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761912, 761919.